Persistent Heart Failure Following Melphalan And Fludarabine Conditioning
Introduction: Advances in chemotherapy and radiotherapy have greatly improved cancer survival, however their side effects can sometimes be more dangerous than the cancer itself. Understanding these risks is especially important when the consequences are as life threatening as heart failure. Melphalan and Fludarabine are drugs used in many chemotherapy regimens and are not usually associated with cardiotoxicity. In this report, we present a patient that developed persistent heart failure after conditioning with these drugs for a bone marrow transplant.
Case History: A 48-year old woman with an 8-year history of refractory Mycosis Fungoides underwent chemotherapy and an allogenic bone-marrow transplant. Her baseline echocardiogram showed normal left ventricular function. On the fourth day of chemotherapy with Fludarabine 30mg/m2 and Melphalan 70mg/m2 she presented with pulmonary edema and her ejection fraction was 45% and further reduced to 23% 3 days later.
Discussion/Conclusion: While cardiac dysfunction is a well-known adverse effect for other chemotherapies, it has not been heavily associated with Melphalan or Fludarabine use. Our patient not only developed the rare side effect of acute heart failure during her chemotherapy, but more unusually had persistent systolic heart failure 6 months after the transplant. Future research into preventative measures of the cardiotoxic effects of anticancer therapy is key to ensuring reduced risk of adverse cardiac events.